Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Fort Worth, TX

April 1, 2024Eastland County, Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 1, 2024, 4:57 PM CDT for Eastland County, Palo Pinto County, Stephens County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2024, 4:57 PM CDT (21:57 UTC)
Expired
Apr 1, 2024, 6:00 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
65.0 mph

Counties Eastland County, TX, Palo Pinto County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 56 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 2:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:42 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 1, 2:42 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
242 PM CDT Mon Apr 1 2024

...New Long Term...

.SHORT TERM... /Issued 117 PM CDT Mon Apr 1 2024/
/Today Through Tuesday/

There have been no significant changes regarding our severe
weather potential this afternoon and evening since this morning's
update.

An upper level trough will continue moving east through the
Desert Southwest, nearing the Texas/New Mexico border mid to late
afternoon. Near the surface, a dryline across West Texas will
advance eastward this afternoon as a surface low ejects from the
Panhandle northeast into Oklahoma. Sufficient destabilization
will result in convective development across the Big Country mid
to late afternoon (~3-4 pm) just ahead of the dryline, with this
activity breaching our western border in North Texas around 5-6
pm. These initial storms will be discrete supercells and will pose
the greatest threat for severe weather this evening. All hazards
will be possible with these storms, including very large hail
(perhaps >3" in diameter), damaging wind gusts, and an isolated
tornado. The tornado threat will only exist for a few hours (~5-8
pm) as this is the most likely window in which surface-based
storms will develop. Additionally, the tornado threat will
primarily exist for areas north of the I-20 corridor and
especially near/west of I-35 where these first few discrete
supercells are expected early this evening. Beyond this time
period, storms will become elevated with the loss of surface-based
instability, resulting in primarily a threat for large hail and
damaging winds.

As the evening progresses (after 6-7 pm), storm coverage will
increase as we see additional development further south into
Central Texas. There are still indications that some upscale
growth may be observed, resulting in a discontinuous line of
storms. If this occurs, this would slightly decrease the hail
threat. However, any storm in North and Central Texas will have
the potential to become severe through the evening hours. The hail
threat will be higher if storms remain discrete.

The main caveat that's worth discussing is that the presence of a
strong cap (evident on the 12Z FWD sounding) continues to add
uncertainty to this evening's forecast. While there is high confidence
that storms will develop in an uncapped environment to our west
near the dryline, the environment will become increasingly stable
as they move east. Therefore, storm evolution/maintenance is
still a bit in question later in the evening, especially as storms
near the I-35 corridor. However, we will be conducting a special
20Z sounding to assess the strength of the cap later this
afternoon, so that should give us a better idea of how things are
evolving.

Most of the evening activity will exit to the east shortly after
midnight as the dryline continues to advance eastward. The cold
front associated with the aforementioned surface low will finally
sweep through the region Tuesday morning. Breezy/gusty northwest
winds are expected behind the front with wind speeds near 15-20
mph and gusts around 30 mph. Temperatures will remain nearly
steady in the upper 50s to mid 60s behind the front in North
Texas. Across Central/Southeast Texas, a later arrival of the
front will allow temperatures to reach into the low to mid 70s
before falling into the 60s late in the afternoon.

Barnes

&&

.LONG TERM... /NEW/
/Midweek Onward/

Following the passage of Tuesday's cold front, cooler but fair
weather will prevail through the remainder of the workweek as
surface high pressure becomes firmly anchored across the Central
CONUS. Mostly clear skies with gradually moderating temperatures
will persist through Friday as highs return to the 70s and lower
80s.

Heading into the upcoming weekend, deep western CONUS troughing
will take shape which will establish a robust warm advection
regime across the Southern Plains for the following several days.
This will mean increasing cloud cover and the return of
shower/thunderstorm chances as soon as Saturday evening, becoming
more likely overnight into Sunday. This initial disturbance will
eject northeastward rather quickly, but parent troughing will
remain in place to our west heading into next week.

The overall pattern by Monday (eclipse day) will favor the
presence of multiple cloud decks, perhaps with one or more
mid/high canopies, as well as an intrusion of morning stratus
given a stout southerly fetch of Gulf moisture. Current ensemble
guidance continues to support roughly a 15% chance for decent
viewing conditions within the totality path. There is also
shower/thunderstorm potential during the daytime Monday with PoPs
ranging from 30-50% across the forecast area. Despite this rather
bleak cloud cover outlook, there are still a couple of low-
probability optimistic scenarios that could offer us some breaks
in cloud cover for favorable viewing. For example, one plausible
scenario is that more robust/organized convection occurs on Sunday,
eventually progressing into southeast Texas. If this convection
is long-lived and robust, it could sufficiently interrupt low-
level southerly flow such that a resurgence of low stratus would
be unlikely on Monday morning. This would allow us to only be
subject to mid/high decks being ushered in from the westerly
subtropical jet ahead of the upper low. This type of scenario
currently appears to be our best bet in terms of eclipse viewing
within the confines of our forecast area, but given its mesoscale
nature, it's not a solution that can be well forecast more than a
day or two in advance. Until then, the overall outlook will remain
on the pessimistic side. Even if sky conditions are poor, the
eclipse will still be a remarkable experience. Some excellent
points made in last night's forecast discussion are included
below.

-Stalley

Excerpt from previous discussion:

- The darkening of the sky during totality is even more pronounced
  with dense cloud cover, particularly if rain is also falling.

- The transition from a daytime sky to seemingly night (and vice
  versa) occurs in a matter of seconds.

- If you have a high vantage point (tall building, hill, etc.),
  the moon's shadow can still be apparent as it approaches at more
  than 1600 mph.

While this outlook is incredibly disappointing, all it takes is a
well-timed break in the clouds to allow for a magnificent view.
For example, rain and storms disrupted the 2017 eclipse in the
Kansas City area; but in the midst of the inclement weather, there
were some breaks in the clouds during totality.

25

&&

.AVIATION... /Issued 117 PM CDT Mon Apr 1 2024/
/18Z TAFs/

MVFR ceilings are expected to lift to VFR over the next hour or
so with breezy/gusty south winds expected for the remainder of the
afternoon. Our attention then turns to the potential for
thunderstorms - some severe - this evening. Storms will develop
across western North Texas late this afternoon and will move
eastward through the region through the evening hours. Some of
these storms will be capable of producing large hail and damaging
wind gusts. Thunderstorm timing at the terminals will be between
01-04Z for D10 terminals and 02-05Z for KACT. There is a low
chance thunderstorm coverage will be limited by a strong cap but
have kept with a more pessimistic forecast for now. Storms will
move east of all terminals between ~03-05Z.

VFR is expected the remainder of the night with west winds around
10 knots in the wake of the convection. A cold front will arrive
at all terminals around 15-16Z Tuesday, with winds becoming
breezy/gusty behind the front. Wind speeds near 15-20 knots and
gusts up to 30 knots are expected. There is a low chance for
wrap-around MVFR stratus in D10 late Tuesday morning into the
afternoon, but confidence wasn't high enough to include in the
TAFs at this time.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  64  47  71  49 /  60   0   0   0   0
Waco                57  69  47  72  47 /  60   0   0   0   0
Paris               57  66  43  66  41 /  70   0   0   0   0
Denton              52  61  42  70  43 /  60   0   0   0   0
McKinney            55  63  43  69  44 /  70   0   0   0   0
Dallas              58  66  47  72  48 /  60   0   0   0   0
Terrell             57  68  45  69  44 /  60   0   0   0   0
Corsicana           60  70  47  71  48 /  60   5   0   0   0
Temple              57  71  46  74  47 /  50   0   0   0   0
Mineral Wells       51  60  42  73  44 /  40   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 1:13 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
113 PM CDT Mon Apr 1 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
113 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected across parts of North and
Central Texas late this afternoon through the evening. Some of these
storms could become severe with a threat for large hail and damaging
winds. There will also be a low tornado threat with this activity,
particularly north of I-20 and west of I-35 through the early
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will return Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening,
primarily north of the I-20 corridor.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:36 PM CDTSevere Thunderstorm WarningFWDStephens, Young54 min
Apr 1, 5:02 PM CDTSpecial Weather StatementFWDYoung43 min
Apr 1, 5:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDJack, Palo Pinto, Parker, Stephens, Young55 min
Apr 1, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDComanche, Eastland33 min
Apr 1, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDComanche, Eastland, Erath, Palo Pinto, Stephens65 min
Apr 1, 6:08 PM CDTSevere Thunderstorm WarningFWDJack, Parker, Tarrant, Wise52 min
Apr 1, 6:48 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Palo Pinto, Parker, Somervell57 min
Apr 1, 6:53 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise67 min
Apr 1, 6:57 PM CDTSpecial Weather StatementFWDComanche33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.